web analytics

7 Signs of Heroin Use in Young Adults

signs of heroin use in young adults

Heroin is one of the most dangerous and addictive drugs in the world.

People who develop an addiction to heroin often experience painful withdrawal symptoms and need to go through an assisted detox program provided through a rehab program for young adults.

In this article, we’re taking a closer look at the common signs of heroin use in young adults.

Signs of Heroin Use in Young Adults

Heroin abuse has been around since the late 1800s. It was initially developed as an attempt to provide pain relief while diminishing the morphine addiction crisis of the time. As is the pattern, the creation of this new drug simply created a new form of addiction. Heroin addiction was also eventually identified as a public health problem and was outlawed in the early 1900s.

In the mid-1990s, yet another type of opioid-derived drug was introduced as an acceptable approach to pain relief. Oxycodone was approved by the FDA for distribution in America, and it’s usage rate soared. By 2017, almost two million prescriptions for it were being supplied, annually. By the time it, too, was recognized as a public health crisis, over 12 million people were reporting addictive behaviors.

Related: 7 Symptoms of Drug Use in Young Adults

Now that the restrictions on prescription opioids are once again in effect, people who are in search of the physical, emotional, and mental high that it had supplied are again finding it in heroin. While prescription opioids ran their course, heroin has had a quietly successful run in the underground market. Since 1970, there has been an exponential increase in the amount of heroin confiscated. This means that it is not very difficult to find, and those who are feeling the pinch of withdrawal from prescription opioids are declaring it to be a cheap and easily obtainable alternative.

With the resurgence of heroin’s popularity, our young people are at risk of developing a toxic habit. Heroin is reported as being the most addictive of all drugs and is very dangerous due to its overdose ratio. It doesn’t take much of the drug to result in the symptoms which can lead to death. As the highest rate of heroin addiction involves those between the ages of 18 and 25, it is important to be diligent in watching for the following signs of heroin abuse in your young adult.

Here are seven signs of heroin use in young adults.

1. Restricted Pupils

One of the first signs that you might notice with a young adult on heroin is that his or her pupils are the size of pinpricks.

Heroin restricts the ability of the pupils to respond properly to changes in visibility conditions, resulting in their constant state of limiting the amount of light that the eye is taking in. In addition to the restricted pupils, the drug may cause a person’s eyelids to appear very heavy.

2. Unexplained Itchiness

A less mentioned side effect of heroin is that it can make a person horribly itchy.

Some users have described it as feeling like there are bugs crawling under their skin. This itchiness is caused by a release of histamine into the body, which is an allergic response to the compounds contained in the heroin mixture. Interestingly enough, itchiness is a sign that the heroin obtained is of higher quality.

The more itchiness present, the stronger and less diluted the heroin is.

3. Dehydration and Flu-like Symptoms

As with many other drugs, coming down from a heroin high can cause a person to become excessively thirsty.

If you notice that your loved one is consistently presenting with chapped lips, or tends to hit the water cooler after a period of being withdrawn or secretive, he or she may be attempting to replenish the water supply that a heroin trip has robbed the body of.

Dehydration, as associated with heroin withdrawal, is a result of excessive sweating, vomiting, and diarrhea that also tends to be present. If your loved one seems to get the flu much more often than the average population, it may be an indication someone is using heroin.

4. Confusion and Disorientation

While under the effects of heroin, a young person may appear confused and disoriented.

This may be due to the blood vessels of the brain becoming constricted, creating pressure which makes it hard to think. This may also be related to the overall drowsiness which a person under the influence experiences. Talking to a person on heroin may be like talking to someone who is half asleep.

5. Sluggishness

Movements while under the influence of heroin can be difficult.

A young person may appear as though his or her limbs are very heavy. They may walk with a slow shuffle, or spend a long amount of time focusing on their dexterity movements. The image of how a sloth behaves in the wild may come to mind. Heroin causes these impairments in movement due to its depressive nature.

It causes the central nervous system (CNS) to slow its functioning, which affects all manners of conscious, and unconscious, physical processes.

6. Difficulty Breathing

One of the vital physical processes which can be affected by heroin intoxication is the ability to breathe with regularity.

Breathing is an automatic function of the CNS, and it is among those functions which are impeded by the introduction of the opioid. Heroin appears to interfere with a portion of the brain which reminds a person to breathe, and this can be fatal if such person is also unconscious at the time it occurs.

If the user is smoking the drug, the difficulty with breathing can be compounded by lung congestion and pulmonary distress.

7. Nodding Off

A young person who is experiencing the effects of heroin can tend to resemble a person with narcolepsy.

The euphoric highs experienced after using the drug are alternated with intense periods of sleepiness. A person under the influence of heroin can rapidly enter so deep a state of asleep that it can be difficult to arouse him or her. The inability to rouse your loved one can be a scary experience, and can even be a life-threatening one. The comatose state can be a sign of overdose, and a precursor to death.

If you notice that the sleep is accompanied by a weak pulse, shallow breathing, and bluish tint of the skin, get your loved one to the hospital, right away.

Conclusion

If you suspect a relative, friend, or co-worker may be using heroin, it’s important that you pay attention to your observations. Now that you know some of the more common signs of heroin use in young adults, you will be able to interpret your observations and offer help.

It isn’t easy confronting someone about a substance abuse problem or addiction, so you may find yourself in need of help.

Leave a Reply

Your email address will not be published. Required fields are marked *